Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 253, NWS Atlanta, GA

July 28, 2010Dodge County, Telfair County, Wilcox County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 28, 2010, 2:41 PM EDT for Dodge County, Telfair County, Wilcox County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2010, 2:41 PM EDT (18:41 UTC)
Expired
Jul 28, 2010, 3:15 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Dodge County, GA, Telfair County, GA, Wilcox County, GA

The radar

The Robins AFB radar (KJGX), 94 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2010-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2010-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1694 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WUUS52 KFFC 281841
SVRFFC
GAC091-271-315-281915-
/O.NEW.KFFC.SV.W.0253.100728T1841Z-100728T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
241 PM EDT WED JUL 28 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DODGE COUNTY IN CENTRAL GEORGIA
  SOUTHWESTERN TELFAIR COUNTY IN CENTRAL GEORGIA
  EASTERN WILCOX COUNTY IN CENTRAL GEORGIA

* UNTIL 315 PM EDT

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP
  TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  ABBEVILLE TO RHINE TO JACKSONVILLE...MOVING EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JACKSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3178 8307 3181 8310 3181 8314 3185 8319
      3183 8324 3184 8328 3209 8343 3209 8318
      3188 8292 3178 8287 3178 8298 3177 8302
TIME...MOT...LOC 1841Z 288DEG 6KT 3203 8329 3192 8316
          3176 8300

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:30 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 28, 1:30 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
130 PM EDT WED JUL 28 2010

.SHORT TERM /TODAY THROUGH THURSDAY/...
HEAT ADVISORY WILL BE CONTINUED FOR THE AREA ALONG AND SOUTH OF A
LINE FROM MUSCOGEE COUNTY TO MORGAN COUNTY TO WILKES COUNTY.
THE HEAT ADVISORY WILL NEED TO BE RE-EVALUATED FOR THURSDAY OVER
CENTRAL AND EASTERN AREAS.

UPPER RIDGE DRIFTING W THIS PERIOD BRINGING WEAK NW FLOW ALOFT OVER
THE AREA. STILL A SURFACE TROUGH OVER PARTS OF CENTRAL GA. MOISTURE
AND INSTABILITY SHOULD COMBINE FOR SCATTERED SHOWERS AND STORMS
THIS AFTERNOON AND EVENING.

SURFACE TROUGH CONTINUES OVER CENTRAL TO S GA FOR THURSDAY. A WEAK
COLD FRONT WILL APPROACH N GA THURSDAY NIGHT. A WEAK SHORT WAVE IS
FORECAST OVER N GA. MOISTURE AND INSTABILITY SHOULD AGAIN COMBINE
FOR AFTERNOON AND EVENING SHOWERS AND STORMS.

FORECAST HIGH TEMPERATURES 3-7 DEGREES ABOVE NORMAL TODAY AND ABOUT
4-8 DEGREES ABOVE NORMAL FOR THURSDAY. FORECAST LOW TEMPERATURES
RUNNING SLIGHTLY ABOVE NORMAL TONIGHT AND THURSDAY NIGHT.

OVERALL CONFIDENCE IS MODERATE.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A WEAK COLD FRONT GETS INTO N GA FRIDAY WITH MINIMAL MOISTURE AND
LITTLE OR NO DYNAMICS ASSOCIATED AND THEREFORE ONLY SMALL CHANCES
FOR SHOWERS AND STORMS. UNCERTAIN ABOUT SATURDAY AS MODELS ARE
DIFFERENT ON THE AMOUNT OF DRYING TO TAKE PLACE OVER THE AREA. SMALL
POPS WILL BE OVER PORTIONS OF CENTRAL GA NEAR WHATS LEFT OF THE
FRONT OR A SURFACE TROUGH. SUNDAY THROUGH TUESDAY LOOKS LIKE FAIRLY
TYPICAL SUMMERTIME WEATHER WITH THE UPPER RIDGE JUST TO THE WEST OF
THE AREA WITH HOT WEATHER CONTINUING ALONG WITH THE CHANCE FOR
DIURNAL AFTERNOON AND EVENING CONVECTION.

BDL

&&

.AVIATION...

SHRA/TSRA DEVELOPING THIS AFTERNOON WILL CONTINUE FOR THE NEXT FEW
HOURS. HAVE INCLUDED VCTS AND TEMPO SHRA FOR THE METRO TAF SITES
GIVEN THE PROXIMITY TO THE CONVECTION. OTHER SITES...HAVE CONTINUED
CB IN THE CLOUD GROUP WITH TEMPO SHRA. HIGH PW VALUES INDICATE HEAVY
RAIN IN THE STORMS...BUT AS THEY DRIFT SOUTHEAST THEY SHOULD BEGIN
TO RAIN THEMSELVES OUT...HENCE INITIAL TEMPO ENDING TIME OF 20Z.
WILL HAVE TO REEVALUATE THROUGH THE AFTERNOON. VFR OVERNIGHT...WITH
A GENERAL REPEAT ON THURSDAY...THOUGH WITH SLIGHTLY LESS CONVECTIVE
COVERAGE. NORTHWEST WINDS UNDER 10KT THROUGH THE PERIOD.

ATL...CONFIDENCE...HIGH ON MOST ELEMENTS...EXCEPT MODERATE IN THE
TIMING OF VCTS/SHRA END THIS AFTERNOON.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          97  73  98  73  99 /  30  20  30  20  20
ATLANTA         92  74  93  75  95 /  30  20  30  20  20
BLAIRSVILLE     87  70  89  68  90 /  30  20  50  20  20
CARTERSVILLE    93  72  93  72  96 /  30  20  30  20  20
COLUMBUS        97  75  98  77  98 /  30  20  30  20  20
GAINESVILLE     92  74  93  74  94 /  30  20  30  20  20
MACON           97  75  98  75  99 /  30  20  30  20  20
ROME            94  73  95  72  97 /  30  20  40  20  20
PEACHTREE CITY  92  72  94  72  95 /  30  20  30  20  20
VIDALIA         98  77 100  77  99 /  30  20  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...
CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...
HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...LAURENS...
MACON...MARION...MONROE...MONTGOMERY...MORGAN...MUSCOGEE...
PEACH...PULASKI...PUTNAM...SCHLEY...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...
UPSON...WARREN...WASHINGTON...WEBSTER...WHEELER...WILCOX...
WILKES...WILKINSON.
&&
Hazardous weather outlook, Jul 28, 5:06 AM EDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
506 AM EDT WED JUL 28 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
506 AM EDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE.

.SYNOPSIS...
DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE ACROSS THE
SOUTHEASTERN UNITED STATES AS A SUBTROPICAL HIGH STAYS ANCHORED
OVER THE NORTHERN GULF COAST...AND A NEARLY STATIONARY FRONTAL
BOUNDARY EXTENDS FROM NORTHWEST TO SOUTHEAST ACROSS THE
CAROLINAS.

.PRIMARY HAZARDS...
THUNDERSTORMS ARE EXPECTED TO PRODUCE FREQUENT LIGHTNING AND
LOCALLY HEAVY RAIN...MAINLY THIS AFTERNOON AND EVENING.

.OTHER HAZARDS...
HEAT INDICES OF 105 TO 110 DEGREES ALONG WITH WARM OVERNIGHT LOW
TEMPERATURES AND HIGH HUMIDITY WILL CONTINUE TO RESULT IN AN
ELEVATED RISK OF HEAT-RELATED ILLNESSES ACROSS MUCH OF CENTRAL
GEORGIA. REFER TO THE LATEST HEAT ADVISORY STATEMENT FOR
ADDITIONAL DETAILS.

.DISCUSSION...
MODERATE INSTABILITY WITH CAPES AROUND 1500 TO 2000 WILL GENERATE
A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE
GREATEST CHANCE ACROSS EASTERN GEORGIA IN CLOSEST PROXIMITY TO THE
BOUNDARY OVER SOUTH CAROLINA. WEAK UPPER LEVEL WINDS AND HIGH
ATMOSPHERIC MOISTURE CONTENT WILL LEAD TO A FEW SLOW MOVING
LOCALLY HEAVY RAIN PRODUCING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED THUNDERSTORMS AND DANGEROUSLY HIGH HEAT
INDICES ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 28, 1:42 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
142 PM EDT WED JUL 28 2010

GAZ108-281815-
142 PM EDT WED JUL 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WILCOX
COUNTY UNTIL 215 PM EDT...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER POPE CITY...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WILCOX COUNTY THROUGH 215 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE PLEASANT VIEW...POPE CITY...SEVILLE...PINEVIEW...
PITTS...ROCHELLE...ANTIOCH CHURCH...OWENSBORO AND BROWNING. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 28, 2:07 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
207 PM EDT WED JUL 28 2010

GAZ108-281830-
207 PM EDT WED JUL 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WILCOX
COUNTY UNTIL 230 PM EDT...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ANTIOCH CHURCH...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WILCOX COUNTY THROUGH 230 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ANTIOCH CHURCH...OWENSBORO...ABBEVILLE AND BROWNING.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 28, 2:29 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
229 PM EDT WED JUL 28 2010

GAZ108>110-281900-
229 PM EDT WED JUL 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WILCOX...
TELFAIR AND DODGE COUNTIES UNTIL 300 PM EDT...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER BROWNING...MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WILCOX...TELFAIR AND DODGE COUNTIES THROUGH 300 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ANTIOCH CHURCH...
OWENSBORO...BROWNING...ABBEVILLE...RHINE...FIVE POINTS...
TEMPERANCE...CHINA HILL AND MILAN. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:10 PM EDTExcessive Heat WatchFFCBleckley, Crisp, Dodge, Dooly, Emanuel, Johnson and 11 more24 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.